Cardiovascular physiology, fluids, and blood management: curriculum recognition: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Cardiovascular physiology, fluids, and blood management: curriculum recognition

Sample item

A 70-year-old receives a standard propofol induction dose, and within two minutes his blood pressure falls from 140/80 to 80/40 mmHg with a heart rate of 70 per minute and no rash or bronchospasm. Which mechanism is mainly responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Arterial and venous vasodilation with myocardial depression

Propofol and other induction agents reduce sympathetic tone, dilating arteries and veins and mildly depressing the myocardium, and the effect is exaggerated in the elderly and hypovolaemic. The absence of rash, bronchospasm and bradycardia points away from anaphylaxis and a vagal cause.

Option by option

  • A. Acute adrenal insufficiency

    Adrenal insufficiency is rare and does not develop within two minutes of induction.

  • B. Vagally mediated bradycardia

    Vagal reflexes cause a slow heart rate, which this patient does not have.

  • C. Arterial and venous vasodilation with myocardial depression (correct)

    Correct. Reduced vascular tone and contractility explain the fall after induction.

  • D. Histamine-mediated anaphylaxis

    Anaphylaxis would usually bring a rash, bronchospasm or airway swelling.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is C, Arterial and venous vasodilation with myocardial depression. Propofol and other induction agents reduce sympathetic tone, dilating arteries and veins and mildly depressing the myocardium, and the effect is exaggerated in the elderly and hypovolaemic.

Why is "Acute adrenal insufficiency" not the answer?

Adrenal insufficiency is rare and does not develop within two minutes of induction.

Why is "Vagally mediated bradycardia" not the answer?

Vagal reflexes cause a slow heart rate, which this patient does not have.

Why is "Histamine-mediated anaphylaxis" not the answer?

Anaphylaxis would usually bring a rash, bronchospasm or airway swelling.

What concept does this question test?

It tests Cardiovascular physiology, fluids, and blood management: curriculum recognition in Anaesthesia. The absence of rash, bronchospasm and bradycardia points away from anaphylaxis and a vagal cause.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiovascular physiology, fluids, and blood management: curriculum recognition?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.